Nephrotoxicity pp 415-421 | Cite as

High Resolution Microscopic Changes in an Acutely Induced Renal Papillary Necrosis: Morphology and Enzyme Histochemistry

  • N. J. Gregg
  • E. A. Courtauld
  • P. H. Bach

Abstract

Renal papillary necrosis (RPN) has been associated with an excessive consumption of analgesics and nonsteroidal anti-inflammatory drugs (1). The course of development of this lesion in man has been documented from post mortem tissue, where autolysis, other diseases and marked variability in the extent of lesion have made it difficult to determine the progression of pathological changes. There is some evidence to suggest that the renal medullary interstitial cells are the primary site of toxic injury and that microvascular, collecting duct and tubular degeneration are secondary changes. 2-Bromoethanamine (BEA) hydrobromide is a chemical which induces RPN rapidly and has allowed the progression of RPN to be studied. There are marked similarities between this acute BEA-induced lesion and changes that have been reported in animals dosed chronically with analgesics and non-steroidal anti-inflammatory drugs, and also the clinical condition in human analgesic abusers (1,2).

Keywords

Enzyme Histochemistry Renal Papillary Necrosis Covering Epithelium Tubular Degeneration ATPase Staining 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Bach, P.H. and Bridges, J.W. (1985), Chemically induced Renal Papillary Necrosis and Upper Urothelial Carcinoma, CRC Crit. Rev. Tox. 15, 217–439CrossRefGoogle Scholar
  2. 2.
    Bach, P.H. and Hardy, T.L.(1985) The relevance of animal models to the study of analgesic associated renal papillary necrosis in man. Kidney Int. 28, 605–613.PubMedCrossRefGoogle Scholar
  3. 3.
    Bach, P.H., Grasso, P., Molland, E.A. and Bridges, J.W. (1983), Changes in Medullary Glycosaminoglycan Histochemistry and Microvascular filling during the development of 2-Bromoethanamine Hydrobromide-induced Renal Papillary Necrosis. Toxicol App. Pharm. 69, 333–344CrossRefGoogle Scholar
  4. 4.
    Burnett, R. (1982) A study of Enzymatic and structural Renal damage induced by Nephrotoxic Agents in the rat. M.Phil. Thesis, University of Nottingham.Google Scholar
  5. 5.
    Bach, P.H. and Bridges, J.W. (1984) The role of metabolic activation of analgesics and non- steroidal anti-inflammatory drugs in the development of renal papillary necrosis and upper urothelial carcinoma. Prost. Leuk. Med. 15 :251–274.CrossRefGoogle Scholar
  6. 6.
    Mihatsch, M.J., Hofer, H.O, Gudat, F., Knusli, C, Torhorst, J. and Zollinger, U. (1984) Capillary sclerosis and analgesic nephropathy. Clin. Nephrol. 20:285–301.Google Scholar

Copyright information

© Springer Science+Business Media New York 1989

Authors and Affiliations

  • N. J. Gregg
    • 1
  • E. A. Courtauld
    • 1
  • P. H. Bach
    • 1
  1. 1.Nephrotoxicity Research Group ,Robens InstituteUniversity of SurreyGuildfordUK

Personalised recommendations